In a recent paper discussing the treatment of hypertension, Wilkins1 refers to two patients who suffered large gastrointestinal hemorrhages while taking hydralazine. The increasing popularity of the newer drugs used in the treatment of hypertension, despite many reports of serious toxic actions and many side-effects, prompted this report of an instance of melena as the first indication of bleeding from a peptic ulcer in a patient under treatment with hydralazine and hexamethonium bromide.
REPORT OF A CASE
A 40-year-old man was admitted to the Jewish Hospital for treatment of hypertension. At the age of 20, he had been told that he had mild hypertension. In 1946, he passed a kidney stone; subsequent cystoscopy and retrograde pyelograms showed no abnormalities. His mother has been suffering from hypertension since her menopause. During the past seven years, headache has occurred in the patient once or twice weekly and has been relieved by
Harry Mandelbaum, Jack Brook, Robert A. Mandelbaum. BLEEDING PEPTIC ULCER COMPLICATING HYDRALAZINE AND HEXAMETHONIUM BROMIDE THERAPY. JAMA. 1954;155(9):833–835. doi:10.1001/jama.1954.73690270004009a